Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2023, 10:30 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2023, 10:30 PM MDT (04:30 UTC)
- Expired
- Aug 1, 2023, 1:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 28 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 3195 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WGUS55 KSLC 010430
FFWSLC
UTC025-053-010730-
/O.NEW.KSLC.FF.W.0022.230801T0430Z-230801T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1030 PM MDT Mon Jul 31 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Western Kane County in southern Utah...
Eastern Washington County in southwestern Utah...
* Until 130 AM MDT.
* At 1030 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across northeastern portions of Zion National Park.
Between 0.5 and 1 inch of rain has fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams,
and normally dry washes.
* Some locations that will experience flash flooding include...
Northeastern portions of Zion National Park including the Narrows
and Imlay Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3737 11288 3732 11287 3730 11300 3737 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT2 follow-up statements
851
WGUS75 KSLC 010604
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1204 AM MDT Tue Aug 1 2023
UTC025-053-010730-
/O.CON.KSLC.FF.W.0022.000000T0000Z-230801T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1204 AM MDT Tue Aug 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT EARLY THIS
MORNING FOR WESTERN KANE AND EASTERN WASHINGTON COUNTIES...
At 1204 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams, and
normally dry washes.
Some locations that will experience flash flooding include...
Northeastern portions of Zion National Park including the Narrows
and Imlay Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3737 11288 3732 11287 3730 11300 3737 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK786 WGUS75 KSLC 010726 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 126 AM MDT Tue Aug 1 2023 UTC025-053-010736- /O.EXP.KSLC.FF.W.0022.000000T0000Z-230801T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT-Washington UT- 126 AM MDT Tue Aug 1 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM MDT EARLY THIS MORNING FOR WESTERN KANE AND EASTERN WASHINGTON COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 3737 11288 3732 11287 3730 11300 3737 11300 $$ AD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:46 PM MDT, 6 hours 44 minutes earlier.
Area forecast discussion, Jul 31, 3:46 PM MDT, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 346 PM MDT Mon Jul 31 2023 .SYNOPSIS...A moist monsoonal type pattern will persist through Thursday, followed by a gradual drying trend into the weekend. && .SHORT TERM (Through 12Z/6AM Thursday)...Scattered convection becoming more widespread this afternoon in the midst of an anomalously moist atmosphere undergoing continued destabilization. To that end, SPC Mesoanalysis suggests PWATs areawide are pushing above the 1.0" mark, with MLCAPE from southern to central Utah generally exceeding 500 J/kg, and some areas exceeding 1000 J/kg. With this, CAMs continue to highlight further convective development, further aided by an increase in shortwave energy advecting in from the south. With storm motions remaining slow (generally less than 10 kts), the threat of flash flooding continues to be the greater of the hazards today. Like typical, this threat is most noted at rain sensitive areas such as burn scars, dry washes, slot canyons, etc. However with the slow storm motion, efficient rainfall rates, favorable moisture flux, and continued synoptic support, will need to continue to monitor for training and backbuilding storms which could yield localized flooding threat elsewhere, especially from southwest on into central Utah. While loss of daytime heating will yield at least a decrease in overall coverage of convection, synoptic forcing for ascent with the approaching shortwave will continue to result in isolated to scattered precipitation overnight. For Tuesday, moisture looks to remain at or above that of Monday, and PVA looks to increase as the shortwave begins to work into the forecast region. Overall the setup seems favorable to yield a similar convective pattern to Monday, albeit with a bit more widespread convection, and a bit more activity in the northern portions of the forecast region. Biggest question mark for Tuesday's forecast is at least some potential to start off with more widespread lingering clouds, and perhaps some areas of weaker light stratiform type lingering showers. As such, will hold off on any Flood Watch issuance with this forecast package, though if the aforementioned can be overcome (or doesn't quite materialize), the environment would once again be favorable for some excessive rainfall in localized areas. Wednesday will offer at least one last day with similar convective coverage and characteristics as anomalous moisture remains and the shortwave continues lifting through the forecast region. Of additional note, each day will likely feature some mesoscale features (such as remnant MCVs, outflows, etc.) which will bring about more localized effects in regards to convective initiation, coverage etc. Given difficulty in effectively resolving these features in guidance, will need to monitor any of these as the days unfold. Aside from the heavy rain potential, a few more organized and robust storms will also be capable of frequent lightning, some gusty outflow winds, and small hail. .LONG TERM (After 12Z/6AM Thursday)...There is good model agreement that monsoonal moisture advection will decrease later in the week. Moisture will diminish most throughout southern Utah Thursday. The highest precipitable water values will be throughout northern Utah. Maximum values throughout this portion of Utah will be roughly 1- 1.2". Scattered showers will likely last through the morning with scattered afternoon showers and thunderstorms as a shortwave tracks across northern Utah. Showers and thunderstorms will be more isolated in southern Utah. Although flash flooding chances will be lower than prior days, it will be possible through Thursday. The ridge that brought much of the monsoonal moisture into Utah will become more east to west positioned, which will transition flow to southwest Thursday. More southwest flow is likely Friday, which will diminish moisture more throughout Utah. Isolated to scattered showers and thunderstorms, primarily around terrain, are expected for northern Utah while southern Utah will be largely dry. A transition to zonal and eventually northwest flow is likely during the weekend, with good agreement on the ridge retrograding near the Pacific coast. This will allow for mostly dry conditions, with isolated showers and thunderstorms for the northern mountains. && .AVIATION...KSLC...Mostly VFR conditions will persist at the KSLC terminal through the period. Isolated thunderstorms (35% chance) will be possible through ~01Z before becoming more showery in nature overnight. Winds will remain southerly with strong gusts weakening throughout the evening. CIGs will generally remain near/above 10kft. .REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions will persist statewide with scattered thunderstorms transitioning to a more isolated and stratiform rain regime overnight. Storms will be capable of producing heavy rain and gusty winds which could result in brief MVFR conditions as CIGs drop below mountain obscuration level. && .FIRE WEATHER...Anomalous moisture has overspread the area as a monsoonal pattern has developed, and is expected to last through midweek. This pattern will result in the development of isolated to scattered showers and thunderstorms from mid to late morning, with activity becoming more widespread during the afternoon. Lightning, gusty erratic outflow winds, and periodic moderate to heavy rain will be possible with these thunderstorms. Additionally, with the cooler temperatures and increased moisture, daytime minimum relative humidity values will remain more modest, with improved recovery noted overnight. By Friday on into the weekend, minimum humidity values at low elevations across southern and central Utah will fall back into the teens, with decreasing overnight recovery. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Warthen LONG TERM...Wilson AVIATION...Mahan FIRE WEATHER...Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Jul 31, 8:58 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
858 PM MDT MON JUL 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
07/31/2023 WAYNE UT PARK/FOREST SRVC
FLASH FLOODING NECESSITATED THE CLOSURE OF SEVERAL ROADS
IN CAPITOL REEF NATIONAL PARK INCLUDING PORTIONS OF THE
SCENIC DRIVE, THE CAPITOL GORGE ROAD, AND PLEASANT CREEK.
&&
MTLocal storm report, Jul 31, 9:02 PM MDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
902 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Rain 2 WNW Grantsville 40.60N 112.51W
07/31/2023 M1.37 inch Tooele UT CO-OP Observer
Rainfall duration was between 60 and 90
minutes.
&&
ADThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:50 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 31, 7:33 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 31, 10:38 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Jul 31, 10:50 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 31, 11:19 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 1, 3:11 PM MDT | Special Weather Statement | SLC | Morgan | 49 min |
| Aug 1, 3:40 PM MDT | Special Weather Statement | SLC | Morgan | 50 min |
| Aug 1, 3:53 PM MDT | Special Weather Statement | SLC | Wasatch | 52 min |
| Aug 1, 4:09 PM MDT | Flash Flood Warning | SLC | Salt Lake | 3 hr |
| Aug 1, 4:16 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
| Aug 1, 5:07 PM MDT | Special Weather Statement | SLC | Davis | 38 min |
| Aug 1, 5:21 PM MDT | Special Weather Statement | SLC | Kane | 39 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.